Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 6, NWS Pittsburgh, PA

May 12, 20144 counties in Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 12, 2014, 11:32 PM EDT for 4 counties in Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2014, 11:32 PM EDT (03:32 UTC)
Expired
May 13, 2014, 12:15 AM EDT
In force
43 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Lawrence County, PA

The radar

The Pittsburgh radar (KPBZ), 27 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 3.5 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:12 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, May 12, 10:12 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1012 PM EDT MON MAY 12 2014

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WITH DAILY CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE UNTIL A COLD FRONT PASSES ACROSS THE
REGION THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
BUMPED UP DEWPOINT TEMPS AGAIN WITH THIS UPDATE AS MOIST AND MUGGY
AIR MASS LINGERS INTO THE NIGHT. THIS WILL HELP AID ONGOING
CONVECTION THAT DEVELOPED TO OUR NORTH EARLIER THIS EVENING. WITH
DEWPOINTS HOVERING WELL INTO THE MID 60S AND A TONGUE OF STRONGER
LLVL SHEAR PUSHING INTO OUR NWRN COUNTIES...WOULD EXPECT THE
THUNDERSTORMS TO SURVIVE THROUGH THE NEXT COUPLE OF HOURS. IN
TERMS OF SHEAR...THE 0-1KM AND 0-3KM SR HELICITIES ARE
APPROACHING 200M2/S2 AND 250M2/S2 RESPECTIVELY...WHICH INDICATES
THE POTENTIAL FOR BRIEF SPIN-UPS TO OCCUR. ALREADY TONIGHT...WFO
CLE HAS ISSUED SEVERAL TOR WARNINGS ALONG WITH SVR.

CURRENT RADAR IMAGERY INDICATES A MORE LINEAR ORIENTATION OF THE
CELLS WITH OUTFLOW TRYING TO RUN OUT AHEAD OF THE STRONGER CELLS.
THIS SHOULD WORK TO FIGHT AGAINST THE LINE AS IT APPROACHES OUR
CWA ELEVATING THE CONVECTION AND DISSIPATING THE SVR THREAT.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
BROKEN RECORD FORECAST FOR TUESDAY WITH PLENTY OF MOISTURE AND
INSTABILITY IN PLACE...BUT LACK OF A CLEAR TRIGGER FOR STORM
INITIATION AND MARGINAL SHEAR EXPECT SCATTERED COVERAGE AT
BEST...MAINLY DURING THE AFTERNOON. MORE WIDESPREAD COVERAGE CAN
BE EXPECTED ON WEDNESDAY AS THE SLOW MOVING FRONT TO THE WEST
STARTS TO COME INTO PLAY...INTRODUCING MORE SHEAR AND INCREASING MID
LEVEL LAPSE RATES.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
BOTH THE UPPER LEVEL TROUGH AND SURFACE COLD FRONT WILL CONTINUE TO
MAKE SLOW PROGRESS TO THE EAST THROUGH THE END OF THE WORK WEEK.
COVERAGE OF SHOWERS IS EXPECTED TO BEGIN TO RAMP UP WEDNESDAY
NIGHT ACROSS OHIO AND THURSDAY ELSEWHERE. HEAVIER RAIN WILL BEGIN
TO DIMINISH THURSDAY NIGHT...WITH SOME LEFTOVER SHOWERS REMAINING
INTO FRIDAY. THE CHANCE FOR THUNDERSTORMS WILL GENERALLY FOLLOW A
DIURNAL CYCLE...WITH THE LEAST PROBABILITY OCCURRING OVERNIGHT.
ONCE THE COLD FRONT COMES THROUGH...MOST LIKELY THURSDAY
NIGHT...CHANCES FOR THUNDERSTORMS WILL COME TO AN END.
TEMPERATURES WILL DROP THROUGH THE PERIOD WITH INCREASING
CLOUDS...AND LATER...THE COLDER AIR BEHIND THE FRONT.

THE WEEKEND FORECAST FEATURES CHC NMBRS TO ACCOUNT FOR THE ADVN
OF THE TROF AND CURRENTLY PROGGED CUTOFF OVR THE GREAT LAKES
REGION. EXPECT BLO THE SEASONAL AVGS FOR THE WEEKEND.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
CVRG OF SHWRS AND TSTMS IS DECRG WITH LOSS OF HEATING...WITH
PRIMARY FOCUS BEING NEAR CLE. SCT CLDS XPCD RMNDR OF TNGT WITH
EXCEPTION OF NRN TERMINALS...WHERE SHWRS AND TSTMS WILL MOVE EWD
FROM NERN OH AND MAY PROVIDE PCPN.

THE SRN TIER OF TERMINALS FROM ZZV-HLG-PIT-LBE MAY SEE DVLPMT OF
AT LEAST MVFR FOG GIVEN LWR LIKELIHOOD OF PROLONGED CLDS...LGT
WIND AND LOW DEWPT DEPRESSIONS. FOG SEEMS A GOOD BET...BUT IT IS
UNCLEAR HOW LOW THE VSBYS MAY DROP. ATTM...TAFS FOR THESE
TERMINALS WILL BE UPDATED TO HIT THE VSBY RESTRICTIONS ONLY
INCREMENTALLY HARDER.

FOG AND CLDS WILL LIFT BY MID-MRNG. STEEP LOW-LVL LAPSE RATES CAN
BE XPCD BY MID-LATE AFTN...WHICH WILL SUPPORT TSTM DVLPMT. ANY
TSTMS WILL BE CAPABLE OF DOWNBURSTS IN SUCH AN ENVIRONMENT. ALSO...
TURBULENCE CAN BE XPCD ALL TERMINALS TUE AFTN AND EVE.

.OUTLOOK.../00Z WEDNESDAY THROUGH SATURDAY/...
MVFR AND PERHAPS BRIEF IFR WEATHER IS POSSIBLE IN SHOWERS AND
THUNDERSTORMS ALONG AND AHEAD OF A COLD FRONT THAT CROSSES MID
WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, May 12, 4:18 AM EDT, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 AM EDT MON MAY 12 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-130830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
418 AM EDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 12, 7:26 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
726 PM EDT MON MAY 12 2014

OHZ058-130000-
GUERNSEY OH-
726 PM EDT MON MAY 12 2014

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GUERNSEY COUNTY...

AT 724 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
CAMBRIDGE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  CAMBRIDGE...          KIMBOLTON...          OLD WASHINGTON...
  SALT FORK STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4020 8155 4015 8141 4005 8137 4001 8168
      4008 8172

KRAMAR
Local storm report, May 12, 8:13 PM EDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0759 PM     HAIL             1 SSE WEST LAFAYETTE    40.25N  81.74W
05/12/2014  M0.75 INCH       COSHOCTON          OH   PUBLIC

&&

EVENT NUMBER PBZ1401344

24
Special weather statement, May 12, 8:13 PM EDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
813 PM EDT MON MAY 12 2014

OHZ039-130030-
TUSCARAWAS OH-
813 PM EDT MON MAY 12 2014

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL TUSCARAWAS
COUNTY...

AT 811 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
NEWCOMERSTOWN...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  NEWCOMERSTOWN...      GILMORE...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4042 8146 4024 8142 4026 8162 4028 8162
      4035 8162

KRAMAR
Local storm report, May 12, 9:28 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
928 PM EDT MON MAY 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     HAIL             7 ENE ZANESVILLE        39.98N  81.88W
05/12/2014  M1.00 INCH       MUSKINGUM          OH   PUBLIC

            PICTURE OF QUARTER SIZE HAIL

&&

EVENT NUMBER PBZ1401345

24
Special weather statement, May 12, 10:22 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1022 PM EDT MON MAY 12 2014

OHZ040-041-050-130315-
CARROLL OH-COLUMBIANA OH-JEFFERSON OH-
1022 PM EDT MON MAY 12 2014

...STRONG THUNDERSTORM WIND WILL AFFECT CARROLL...COLUMBIANA AND
NORTHWESTERN JEFFERSON COUNTIES...

AT 1018 PM EDT...A THUNDERSTORM OUTFLOW BOUNDARY WAS LOCATED FROM 7
MILES EAST OF ATWATER TO 4 MILES SOUTHWEST OF ALLIANCE TO
CANTON...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS BOUNDARY FAR AHEAD OF
ANY STORMS.

  LOCATIONS IMPACTED INCLUDE...
  HOMEWORTH...          SALEM...              MALVERN...
  EAST ROCHESTER...     GUILFORD LAKE STATE PARK...
  DELLROY...            LEETONIA...           AUGUSTA...
  COLUMBIANA...         CARROLLTON...         MILLPORT...
  LISBON...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4093 8083 4091 8081 4090 8052 4059 8070
      4046 8092 4047 8119 4065 8132 4066 8125
      4073 8123 4074 8109 4091 8108 4091 8091
      4093 8090

KRAMAR
Special weather statement, May 12, 11:19 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1119 PM EDT MON MAY 12 2014

OHZ041-PAZ013-014-020-021-130415-
ALLEGHENY PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-LAWRENCE PA-
1119 PM EDT MON MAY 12 2014

...A STRONG THUNDERSTORM WILL AFFECT EXTREME NORTH CENTRAL
ALLEGHENY...NORTHEASTERN COLUMBIANA...NORTHERN BEAVER...SOUTHERN
LAWRENCE AND SOUTHWESTERN BUTLER COUNTIES...

AT 1116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
EAST PALESTINE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  LISBON...             EAST PALESTINE...     DARLINGTON...
  BLACKHAWK...          ELLWOOD CITY...       BEAVER FALLS...
  BEAVER...             FOMBELL...            ZELIENOPLE...
  EVANS CITY...         CRANBERRY...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4086 8001 4063 8011 4077 8079 4091 8067
      4091 8053 4096 8052

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 10:53 PM EDTAreal Flood AdvisoryPBZMercer3 hr
May 12, 11:19 PM EDTSpecial Weather StatementPBZBeaver56 min
May 13, 12:19 AM EDTSpecial Weather StatementPBZAllegheny, Westmoreland41 min
May 13, 1:05 AM EDTSpecial Weather StatementPBZFayette, Indiana, Westmoreland40 min
May 13, 1:54 AM EDTSpecial Weather StatementPBZBeaver51 min
May 12, 8:13 PM EDTSpecial Weather StatementPBZTuscarawas17 min
May 12, 10:22 PM EDTSpecial Weather StatementPBZCarroll, Columbiana53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.